Alert archive / Connecticut / Special Weather Statements in 2023
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 29, 2023, 8:21 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 8:21 PM EDT (00:21 UTC)
- Expired
- Jul 29, 2023, 9:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
- Hail
- 0.00 in
- Wind
- 50
The radar
The Boston radar (KBOX), 82 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1029 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.4
The text
As transmitted.
120
WWUS81 KOKX 300021
SPSOKX
Special Weather Statement
National Weather Service New York NY
821 PM EDT Sat Jul 29 2023
CTZ008-012-300100-
Southern New London CT-Northern New London CT-
821 PM EDT Sat Jul 29 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NEW LONDON COUNTY
THROUGH 900 PM EDT...
At 821 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Canterbury to near Gales
Ferry. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jewett City, Norwich, Waterford, Ledyard, Griswold, Preston, Lisbon,
Sprague, Bozrah, Voluntown, Gales Ferry, Ledyard Center, Montville,
North Stonington, and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut.
&&
LAT...LON 4142 7180 4142 7182 4141 7184 4140 7184
4138 7183 4137 7183 4144 7221 4166 7213
4163 7196 4164 7186 4164 7179
TIME...MOT...LOC 0021Z 278DEG 30KT 4171 7203 4147 7214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
BRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 29, 8:17 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 29, 8:17 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service New York NY 817 PM EDT Sat Jul 29 2023 .SYNOPSIS... A cold front will move across this evening. High pressure will then slowly build in from the northwest through the middle of next week. A frontal system could impact the area late in the week. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Severe Thunderstorm Watch remains in effect until 9 PM. Line of convection with very little lightning but producing strong/damaging wind gusts in a high-DCAPE environment moving across SW CT, western Long Island and NYC attm. Some training of cells is occurring across the far northern portion of our CT zones, with radar estimating over an inch in spots. The cold front will continue pushing south and east of the area tonight with most of the convection moving offshore. Drier air will begin working in from the north and west overnight on a gusty NW flow. Skies may remain partly to mostly cloudy, but temperatures likely will fall into the lower 60s inland to the mid/upper 60s most elsewhere. The NYC metro should fall to around 70. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... On Sunday surface high pressure will begin building in from southern Canada. Highs will be much cooler than recent days and actually could end up a few degrees below normal in the lower to middle 80s. Dew points will range from the upper 50s to low 60s allowing humidity levels to be much lower. An isolated shower is possibly Sunday night as a shortwave rounds the base of an upper trough. Will continue with the mention of a slight chance for a shower, but most of the area will be dry late Sunday night. Sunday night temperatures will fall into the upper 50s and low 60s inland and middle 60s elsewhere. && .LONG TERM /MONDAY THROUGH SATURDAY/... The upper trough axis remains overhead on Monday and high pressure will continue building into the region. High temperatures will range between the upper 70s to lower 80s. Other than an isolated early morning shower, no precipitation is currently anticipated. Next week continues to look like the most comfortable airmass we have seen in several weeks. High pressure will slide down from Canada Monday night through Wednesday as an upper level trough sits over the eastern CONUS. Embedded shortwaves will assist in reinforcing shots of cooler, drier air. High temperatures will be in the upper 70s to lower 80s each day, which is about 5 degrees cooler than normal for early August. Stuck close to the NBM with temperatures. Blended in some of the MEX guidance for Tuesday night as radiational cooling conditions look decent. This may be more for the interior as winds may stay up too much down in the Pine Barrens of Long Island. There is potential for temps to drop into the upper 40s in far northwestern Orange. The trough axis shifts east of the area on Wednesday and heights rise briefly ahead of an approaching frontal system. Strong low pressure will track well to our north, but could drag a cold front through the area late in the week. There are some hints of a decent rainfall. The NBM currently has about a 20-25% chance across the lower Hudson Valley and southern CT for 1 inch of rain in the 24 hr period ending 00z Saturday. Of course, this far out there are timing and strength differences among the guidance. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... A cold front will pass through this evening. A weak low pressure trough will be nearby on Sunday as weak high pressure begins to gradually nose in from the west. Line of convection with strong wind gusts has passed the NYC metro and will impact KBDR/KISP early on (before 01Z) KGON by 01Z-02Z. Wind shift to the W-NW should follow but the actual cold front lags behind by a couple of hours, so there could still be an isolated shower this evening. After actual cold fropa expect a gusty NW flow late this evening into the overnight. Winds may settle for a time this morning, then increase to around or just over 10 kt with some gusts 15-20 kt Sunday afternoon. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... No unscheduled AMD expected now that tstms have moved east. OUTLOOK FOR 00Z MONDAY THROUGH THURSDAY... Sunday night and Monday morning: Mainly VFR. Monday afternoon through Wednesday night: VFR. Thursday: Mainly VFR. Chance of showers at night. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... After thunderstorms with strong winds pass early this evening, sub-SCA conditions are expected on all waters from late tonight through at least Wednesday night. A frontal system late in the week could bring SCA conditions with a strengthening S flow and building ocean seas. A Marine Weather Statement continues for Long Island Sound. The US Coast Guard still indicates a large debris field caused by recent flooding across New England. && .HYDROLOGY... Showers and thunderstorms this evening will bring locally heavy rainfall which could lead to localized minor flooding. && .TIDES/COASTAL FLOODING... With a weaker and offshore flow on Sunday, there is a moderate rip current risk at all ocean beaches. For Monday with a diminished wind wave and a weaker swell, expect a low overall risk of rip currents. With a full moon on August 1st, some minor coastal flooding is possible. The main concern is for the South Shore Back Bays of southern Nassau and southern Queens and the western Long Island Sound during the Sunday night, Monday night and Tuesday night high tide cycles. Coastal flood statements and/or advisories may be needed. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...High Rip Current Risk until 9 PM EDT this evening for NYZ080-081. NJ...None. MARINE...None. &&
Hazardous weather outlook, Jul 29, 3:17 PM EDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service New York NY 317 PM EDT Sat Jul 29 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078-079-176>179-301930- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 317 PM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Heat Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-301930- Southwest Suffolk-Southeast Suffolk- 317 PM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Heat Advisory. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-340-345-350-353-355-301930- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 317 PM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-301930- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- 317 PM EDT Sat Jul 29 2023 ...SEVERE THUNDERSTORM WATCH 569 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A large debris field across Long Island Sound, caused by recent flooding across New England, poses a hazard for swimmers, boaters, and other watercraft. The debris may include trees, logs, docks, deck boards and coolers, and may not be easily visible. Boaters and swimmers should exercise caution. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 29, 7:37 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
737 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Tstm Wnd Gst 1 S Mamaroneck 40.92N 73.73W
07/29/2023 M56 MPH ANZ335 NY Mesonet
Marine thunderstorm wind gust of 49 kt.
Mesonet station XLAR Larchmont Harbor.
&&Special weather statement, Jul 29, 7:49 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service New York NY
749 PM EDT Sat Jul 29 2023
CTZ005>007-010-300030-
Northern Fairfield CT-Northern New Haven CT-Northern Middlesex CT-
Southern New Haven CT-
749 PM EDT Sat Jul 29 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FAIRFIELD...NORTHERN
MIDDLESEX AND NEW HAVEN COUNTIES THROUGH 830 PM EDT...
At 749 PM EDT, Doppler radar was tracking a strong thunderstorm near
Seymour, or near Shelton, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Haven, Waterbury, Meriden, Milford, Middletown, Wallingford,
Shelton, Naugatuck, Guilford, Southbury, Wolcott, Durham, Newtown,
Hamden, and Trumbull.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut.
&&
LAT...LON 4156 7295 4155 7285 4157 7284 4155 7282
4158 7275 4163 7270 4143 7267 4123 7273
4123 7289 4125 7291 4128 7330 4151 7341
4147 7331 4149 7333 4151 7332 4151 7316
4156 7316 4157 7309 4164 7298 4164 7294
TIME...MOT...LOC 2349Z 266DEG 50KT 4140 7314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BRLocal storm report, Jul 29, 8:00 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
800 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Tstm Wnd Gst 2 N Glen Cove 40.90N 73.63W
07/29/2023 M65 MPH Nassau NY Mesonet
Mesonet station XBAY Bayville. 45 ft
elevation.
&&Local storm report, Jul 29, 8:07 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
807 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM Tstm Wnd Gst 2 N Glen Cove 40.90N 73.63W
07/29/2023 M65 MPH Nassau NY Mesonet
Marine thunderstorm wind gust of 56 kt.
Mesonet station XBAY Bayville. 45 ft
elevation.
&&Local storm report, Jul 29, 8:15 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
815 PM EDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Tstm Wnd Dmg Danbury 41.40N 73.47W
07/29/2023 Fairfield CT Trained Spotter
A couple of trees reported down around town.
&&Special weather statement, Jul 29, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
821 PM EDT Sat Jul 29 2023
CTZ008-012-300100-
Southern New London CT-Northern New London CT-
821 PM EDT Sat Jul 29 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NEW LONDON COUNTY
THROUGH 900 PM EDT...
At 821 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Canterbury to near Gales
Ferry. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jewett City, Norwich, Waterford, Ledyard, Griswold, Preston, Lisbon,
Sprague, Bozrah, Voluntown, Gales Ferry, Ledyard Center, Montville,
North Stonington, and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southern Connecticut.
&&
LAT...LON 4142 7180 4142 7182 4141 7184 4140 7184
4138 7183 4137 7183 4144 7221 4166 7213
4163 7196 4164 7186 4164 7179
TIME...MOT...LOC 0021Z 278DEG 30KT 4171 7203 4147 7214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:10 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 50 min |
| Jul 29, 8:26 PM EDT | Special Marine Warning | OKX | 64 min | |
| Jul 29, 8:38 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 37 min |
| Jul 29, 8:45 PM EDT | Special Marine Warning | OKX | 60 min | |
| Jul 29, 9:00 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 30 min |
| Jul 30, 2:48 AM EDT | Small Craft Advisory | OKX | 6 hr | |
| Jul 30, 9:05 AM EDT | Small Craft Advisory | OKX | 3 hr |
Nearby
Special Weather Statements in Connecticut, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.